Colorado, 2014Damaging Winds and High Wind in Colorado, March 30 to 31, 2014
March 30 to 31, 2014 · NWS BOU · 15 events in 12 counties and zones
On the evening of the 30th, high based showers and thunderstorms produced microburst winds over portions of northern Jefferson, eastern Boulder and southwest Weld Counties. Peak wind reports included: 77 mph at White Ranch Open Space; 72 mph, 2 miles north of Longmont; 67 mph, 1 mile south-southwest of Erie and Firestone; 60 mph, 3 miles south of Mead and 59 mph, 5 miles northwest of Henderson.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of the 30th, high based showers and thunderstorms produced microburst winds over portions of northern Jefferson, eastern Boulder and southwest Weld Counties. Peak wind reports included: 77 mph at White Ranch Open Space; 72 mph, 2 miles north of Longmont; 67 mph, 1 mile south-southwest of Erie and Firestone; 60 mph, 3 miles south of Mead and 59 mph, 5 miles northwest of Henderson. The wind downed power lines in Weld County which sparked a small fire.
High winds then developed over parts of the Front Range Foothills, Urban Corridor and Northeast Plains through the morning of the 31st. Peak wind gusts included: 98 mph, 2 miles south-southeast of Gold Hill; 77 mph, 4 miles west-southwest of Eldorado Springs; 63 mph, 4 miles east-northeast of Loveland; 62 mph at Cedar Point; 61 mph at Akron Airport, Centennial, and Fort Morgan Airport; 60 mph at Holyoke and 1 mile southwest of Windsor; 59 mph at Buckley AFB; and 58 mph, 1 mile east of Greeley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 30, 2:42 PM MST, 5 hours 48 minutes earlier.
Area forecast discussion, Mar 30, 2:42 PM MST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
342 PM MDT SUN MAR 30 2014
.SHORT TERM...THE UPPER TROUGH AXIS IS MOVING ACROSS EASTERN
UTAH...KICKING OFF A LINE OF SHOWERS THAT ARE JUST ABOUT READY TO
MOVE ACROSS THE COLORADO STATE LINE. A FAIR AMOUNT OF LIGHTNING
HAS BEEN OCCURRING WITH THIS LINE...SO INSTABILITY WILL BE
SUFFICIENT TO MENTION THUNDERSTORMS WITH THE EVENING PRECIPITATION
IN THE MOUNTAINS. INSTABILITY OF THE AIRMASS SHOULD ALSO BE ENOUGH
FOR SOME DECENT SNOW ACCUMULATION RATES IN THE MOUNTAINS LATER
TONIGHT. WILL LET THE WINTER WEATHER ADVISORY CONTINUE FOR 4 TO 7
INCHES OF NEW SNOW OVERNIGHT. ALONG THE FOOTHILLS...AFTER THE
UPPER TROUGH PASSES AND WINDS ALOFT SWITCH TO WESTERLY...MODEL
CROSS SECTIONS SHOW A STRONG AMPLIFIED WAVE DEVELOPING WITH CROSS
BARRIER FLOW REACHING 70 KNOTS. THIS SHOULD PRODUCE A PRETTY GOOD
ROUND OF DOWNSLOPE WIND OVER THE FOOTHILLS DURING THE PRE-DAWN
HOURS. A HIGH WIND WARNING REMAINS IN EFFECT FOR ZONES 35 AND 36.
GUSTY WINDS WILL EXTEND OUT ONTO THE PLAINS AT TIMES. WITH THE
STRONG DOWNSLOPING EAST OF THE CONTINENTAL DIVIDE...PROBABILITY OF
PRECIPITATION IS ONLY IN THE SCATTERED CATEGORY.
ON THE PLAINS...THIS AFTERNOON...WE ARE SEEING GUSTY WINDS OVER
THE PALMER DIVIDE WITH TEMPERATURES IN THE UPPER 60S. THIS HAS
CREATED MARGINAL RED FLAG CONDITIONS...SO WILL LET THE WARNING
CONTINUE UNTIL LATER THIS EVENING WHEN WINDS DIE DOWN AND
HUMIDITIES RECOVER. FOR TOMORROW...THE UPPER TROUGH MOVING OVER
THE GREAT PLAINS WILL PRODUCE SURFACE CYCLOGENESIS OVER WESTERN
NEBRASKA WITH TIGHTENING SURFACE PRESSURE GRADIENTS ACROSS THE
NORTHEAST COLORADO PLAINS. FOR THE TIME BEING HAVE KEPT FORECAST
WIND SPEEDS BELOW HIGH WIND CRITERIA...BUT THE FORECASTS WILL
MENTION THE WINDY CONDITIONS THAT SHOULD PREVAIL THROUGH MOST OF
THE DAY. VERY LITTLE PRECIPITATION IS GENERATED BY THE MODELS ON
THE PLAINS...SO HAVE ONLY MENTIONED ISOLATED SHOWERS OVER THE
NORTHERN TIER OF ZONES. TEMPERATURES WILL BE MUCH COOLER TOMORROW
WITH THE STRONG NORTHWEST FLOW OVER THE FORECAST AREA. MOUNTAIN
SNOW SHOWER ACTIVITY TOMORROW SHOULD BE REDUCED BY THE STRONG
SUBSIDENCE ASSOCIATED WITH A BUILDING UPPER RIDGE...BUT SCATTERED
SHOWERS MAY STILL DEVELOP DUE TO THE STRONG...OROGRAPHIC
NORTHWESTERLY FLOW.
.LONG TERM...MODELS HAVE A WEST-SOUTHWESTERLY JET MAXIMUM OVER THE
FORECAST AREA MONDAY NIGHT AND TUESDAY. TUESDAY NIGHT THROUGH
WEDNESDAY EVENING...THE FLOW ALOFT IS STILL PRETTY STRONG AND
SOUTHWESTERLY. BY 12Z THURSDAY MORNING...AN UPPER TROUGH IS GETTING
INTO WESTERN COLORADO. THE QG VERTICAL VELOCITY FIELDS SHOW UPWARD
SYNOPTIC SCALE ENERGY FOR THE CWA MONDAY NIGHT THROUGH WEDNESDAY
NIGHT. THE ENERGY IS PRETTY STRONG WEDNESDAY NIGHT...ESPECIALLY ON
THE ECMWF. THE BOUNDARY LAYER FLOW IS PROGGED TO HAVE AN EASTERLY
COMPONENT TO IT MONDAY NIGHT AND AGAIN WEDNESDAY AND WEDNEDAY
NIGHT. ON TUESDAY AND TUESDAY NIGHT...DOWNSLOPING IS PROGGED. FOR
MOISTURE...THERE IS QUITE A BIT OVER THE CWA MONDAY NIGHT...
ESPECIALLY OVER THE MOUNTAINS. THE PLAIN'S MOISTURE IS IN THE MID
AND UPPER LEVELS. TUESDAY INTO MID DAY WEDNESDAY ARE A BIT DRIER
BUT THERE IS STILL ALPINE MOISTURE AROUND. MOISTURE IS QUITE DEEP
OVER ALL AREAS WEDNEDAY NIGHT ON THE ECMWF...THE GFS IS A BIT
DRIER OVER THE PLAINS...BUT THERE IS STILL SOME. THE QPF FIELDS
PRETTY MUCH SHOW A BIT OF MEASURABLE PRECIPITATION OVER THE
MOUNTAINS ALL FIVE PERIODS. THERE IS A BIT OF A LULL FROM 06 TO
12Z TUESDAY NIGHT. BY WEDNESDAY NIGHT...THERE IS PRECIPITATION
NOTED OVER ALL THE CWA...WITH THE ECMWF SHOWING A DECENT AMOUNT
OVER THE PLAINS. THERE IS A TAD OF CAPE FOR LATE DAY TUESDAY...A
BIT MORE LATE DAY WEDNESDAY. IT IS MAINLY IN THE MOUNTAINS AND
FOOTHILLS. SO FOR POPS...WILL GO WITH 20-70% POPS IN THE
MOUNTAINS ALL FIVE PERIODS...THE LOWER END ON TUESDAY NIGHT. NO
POPS OVER THE PLAINS MONDAY NIGHT THROUGH WEDNESDAY AFTERNOON
...THEN "CHANCE"S WEDNESDAY NIGHT. FOR TEMPERATURES...TUESDAY'S
HIGHS ARE A TAD WARMER THAN MONDAY'S. WEDNESDAY'S HIGHS ARE A TAD
COOLER THAN TUESDAY'S. FOR THE LATER DAYS...THURSDAY THROUGH
SUNDAY...MODELS HAVE AN UPPER RIDGE ON FRIDAY...THEN AN UPPER
TROUGH PRETTY FAR TO OUR SOUTH SATURDAY AND SUNDAY. THE ECMWF HAS
THIS FEATURE MORE PRONOUNCED THAN THE GFS.
&&
.AVIATION...WINDS WILL STILL BE THE MAIN CONCERN OVERNIGHT.
SOUTHWEST WINDS IN THE EVENING WILL BE CHANGING TO WESTERLY LATER
TONIGHT. THE TRANSITION TO WESTERLY SHOULD BE AROUND OR JUST AFTER
06Z. CEILINGS WILL REMAIN HIGHER THAN 6000 FT AGL AND
VISIBILITIES WILL BE UNLIMITED.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT
MONDAY FOR COZ031-033-034.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ241-246-247.
HIGH WIND WARNING FROM 9 PM THIS EVENING TO 6 AM MDT MONDAY FOR
COZ035-036.
&&
SHORT TERM...DANKERS
LONG TERM....RJK
AVIATION...DANKERS
Hazardous weather outlook, Mar 30, 10:04 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1104 AM MDT SUN MAR 30 2014
COZ030>051-311715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1104 AM MDT SUN MAR 30 2014
...RED FLAG WARNING FROM NOON TO 8 PM THIS EVENING FOR THE PALMER
DIVIDE REGION...
...HIGH WIND WARNING FOR THE FRONT RANGE FOOTHILLS THIS EVENING
AND CONTINUING OVERNIGHT...
...WINTER WEATHER ADVISORY TONIGHT FOR THE NORTH CENTRAL
MOUNTAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE ELEVATED FIRE DANGER THIS AFTERNOON AND EARLY
EVENING OVER THE PALMER DIVIDE. INCREASING SOUTHWEST WINDS TO 40
MPH AND LOW HUMIDITIES WILL COMBINE WITH TEMPERATURES IN THE LOWER
70S TO CREATE THE HIGH FIRE DANGER.
A STORM SYSTEM OVER THE GREAT BASIN LATE THIS MORNING WILL MOVE
OVER COLORADO TONIGHT. RAIN AND SNOW SHOWERS AND ISOLATED
THUNDERSTORMS WILL SPREAD OVER THE MOUNTAINS THIS AFTERNOON AND
CONTINUE AS SNOW OVERNIGHT. SNOW ACCUMULATIONS BY MONDAY MORNING
WILL RANGE FROM 3 TO 7 INCHES. GUSTY WEST TO NORTHWEST WINDS WILL
ALSO INCREASE LATER TONIGHT OVER THE MOUNTAINS AND FOOTHILLS. WIND
SPEEDS OF 30 TO 45 MPH CAN BE EXPECTED WITH GUSTS UP TO 80 MPH
OVER THE FRONT RANGE FOOTHILLS. A HIGH WIND WARNING WILL BE IN
EFFECT FOR THE FRONT RANGE FOOTHILLS LATER THIS EVENING AND
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY...SNOW SHOWERS WILL DECREASE IN THE MOUNTAINS BY MIDDAY
WITH DRY WEATHER ON THE PLAINS. GUSTY NORTHWEST WINDS UP TO 50 MPH
WILL OCCUR OVER THE PLAINS AND OVER THE HIGHER TERRAIN. FOR
TUESDAY SNOW SHOWERS WILL BECOME LIKELY IN THE MOUNTAINS AS GUSTY
SOUTH WINDS DEVELOP OVER NORTHEAST COLORADO. TEMPERATURES WILL BE
NEAR SEASONAL NORMALS.
BY MID WEEK A STORM SYSTEM MAY AFFECT THE REGION FROM LATE
WEDNESDAY THROUGH THURSDAY BRINGING A CHANCE OF SNOW ALONG WITH
COLDER TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- March 30, 8:30 PM MST to March 31, 12:05 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Thunderstorm Wind, Boulder
- When
- March 30, 8:57 PM MST
- Where
- Boulder County, 2.14 mi NNW of Longmont
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.200, -105.110
Thunderstorm Wind, Weld
- When
- March 30, 9:12 PM MST
- Where
- Weld County, 1.73 mi ENE of Liberty
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.190, -104.990
High Wind, C & S Weld County
- When
- March 30, 9:12 PM MST to 9:40 PM MST
- Where
- C & S Weld County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Thunderstorm Wind, Weld
- When
- March 30, 9:15 PM MST
- Where
- Weld County, 3.61 mi SSW of Gates
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.450, -104.770
Near Weld County Roads 31 and 66, downed power lines started a small fire in some trees.
Thunderstorm Wind, Jefferson
- When
- March 30, 9:15 PM MST
- Where
- Jefferson County, 9.57 mi NNW of Golden
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.870, -105.310
Thunderstorm Wind, Weld
- When
- March 30, 9:16 PM MST
- Where
- Weld County, 2.07 mi S of Erie
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.020, -105.050
Thunderstorm Wind, Weld
- When
- March 30, 9:17 PM MST
- Where
- Weld County, Firestone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -104.930
Thunderstorm Wind, Adams
- When
- March 30, 9:21 PM MST
- Where
- Adams County, 5.07 mi NW of Henderson
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.970, -104.940
High Wind, Morgan County
- When
- March 30, 10:15 PM MST to March 31, 10:55 AM MST
- Where
- Morgan County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- March 30, 10:31 PM MST to 10:51 PM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- March 31, 12:19 AM MST to 4:30 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 85 kt (98 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- March 31, 2:30 AM MST to 3:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 85 kt (98 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
High Wind, Phillips County
- When
- March 31, 7:20 AM MST to 9:10 AM MST
- Where
- Phillips County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
High Wind, Washington County
- When
- March 31, 8:53 AM MST to 10:59 AM MST
- Where
- Washington County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, March 30, 20141 death · 3 injured · 1 event
- Winter Weather in Pennsylvania, March 30, 20141 death · 2 injured · 1 event
- Avalanche in Oregon, March 30, 20141 death · 1 injured · 1 event
- Rip Current in Puerto Rico, March 30, 20141 death · 1 event
- Flash Flood and Flooding in Massachusetts, March 30, 2014$155,000 · 9 events
- Flash Flooding and Flood in Rhode Island, March 30, 2014$55,000 · 3 events
- High Wind in Virginia, March 30, 2014$20,000 · 55 kt wind · 9 events
- Blizzard and Winter Storm in South Dakota, March 30 to 31, 201418 events
- High Wind in North Carolina, March 30, 2014$15,000 · 58 kt wind · 5 events
- Winter Storm and Winter Weather in Virginia, March 30, 201413 events
- Winter Weather in Wyoming, March 30 to 31, 201410 events
- Winter Storm and Heavy Snow in Maine, March 30 to 31, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509160, 508760, 508761, 509158, 508759, 508762, 508763, 508765, 508767, 509161, 509162, 508944, 508945, 509166, 509165.